Any Advice?

By Lisa701310 Latest Reply 2010-03-09 03:06:45 -0600
Started 2009-03-29 09:41:14 -0500

I was taking Advandia. My doctor took me off of this med because of the risks, now my blood sugars and A1c have increased, I take Metformin 1000mg 2x day, any suggestion of a med that could be used to replace the Advandia? I am grateful for your advice. Thank you.

11 replies

lipsie 2009-03-29 13:48:21 -0500 Report

Well I sure don't have any answers for you. I just am very concerned. You should push to go back to that doctor and work something else out, but meanwhile check you sugars quite ofter so you and prove you do need that additional medication. Be very precise with your records. I do wish you well. Good luck. Take care. Sheila

kdroberts 2009-03-29 10:36:13 -0500 Report

If you want to go like for like Actos is the other option. It's in the same class as Avandia and does have the potential for some similar side effects like edema. However, unlike Avandia it has never been linked to the heart problems and has, in many studies, shown that it may have a positive cardio effect along with helping out with cholesterol.

Both drugs work, partly, by creating new fat cells that are not insulin resistant so some people find it very hard to loose weight on it. I took it for a while and didn't have those problems but a lot of people do.

There are many other drugs to try but really the first port of call is re-evaluating diet and exercise. Use your meter to rate your meals and you may find some room for improvement that can make a big difference in your numbers.

SkipT 2009-03-29 10:24:45 -0500 Report

I was also on avandia. My doctor took me off and put me on ACTOS.
I have since lost weight and stopped taking both actos and metformin. It takes metformin a few months to kick in, so be patient with it. Also if you have any of the bad side effects from the metformin they will go away.

rbergman 2009-03-29 10:06:20 -0500 Report

I have to agree also that Metformin takes awhile to work, it's not a quick fix by any means, I myself take 1000mg 2x day and I also take 100mg of Januvia, I used to take a Januvia/Metformin mix but to help me save money the doctor gave me samples and when she ran out of them she went to the Januvia alone and Metformin alone, I too was concerned that these meds weren't working and questioned my doctor about it and she said give it time after a month if there is no change then we'll see about doing something else. As far as replacing the Avandia, only a doctor can decided on that as each person reacts differently to each type of medicaiton.

GabbyPA 2009-03-29 09:56:45 -0500 Report

Did your doctor replace the Advandia with the metformin? Like Judy said, it does take a while for metformin to work. If they just took you off, I would go and ask them what they intened you to do? Another med or more diet control? They usually have a goal in mind.

Lisa701310 2009-03-29 10:02:05 -0500 Report

No, I have been on the metformin. I was taking the Advandia with the metformin. I am concerned with my blood sugar being high, my vision is suffering more than before.

GabbyPA 2009-03-29 10:12:40 -0500 Report

I would call the office then and ask them what he planned to do. That is not good and if the risk of taking it were outweighing these effects...then I would ask for some assistance and advice from your doctor on what to do. I know that I am only on metformin and I imagine they are going to add something on my next visit, but my mom takes several kinds of meds that work with eachother and her numbers are really good. I would not wait if things are getting that much worse.

2009-03-29 09:47:30 -0500 Report

Hi there,
I would say give the Metformin a chance to work, It takes a while. I don't know what could be used to replace the Avandia, that would be something to discuss with your doctor when you see him/her next.